Oklahoma, 2024

Hail in Oklahoma, March 13, 2024

March 13, 2024 · NWS TSA · 4 events in 4 counties and zones

Scattered thunderstorms developed into northeastern Oklahoma during the early evening of the 13th, along and ahead of a dry line that had mixed to near a Pawhuska to Shawnee line. Moderately strong instability, combined with strong deep layer shear, resulted in severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed into northeastern Oklahoma during the early evening of the 13th, along and ahead of a dry line that had mixed to near a Pawhuska to Shawnee line. Moderately strong instability, combined with strong deep layer shear, resulted in severe thunderstorm development. The strongest thunderstorms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 5:17 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 5:17 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
617 PM CDT Wed Mar 13 2024

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 358 PM CDT Wed Mar 13 2024

At mid afternoon a surface low was centered over Southwest Kansas
into far Northwest Arkansas...with a dryline extending through
Central Oklahoma to Central Texas. Also from the low was a weak
warm front extending eastward across Kansas. To the south and east
of these boundaries...across Eastern Oklahoma and Northwest
Arkansas...dewpoints were in the upper 50s and lower 60s with
breezy southerly winds. At the same time...surface/elevated
instability axis was oriented south southwest to north northeast
from the dryline in Central Texas through Northeast Oklahoma. On
the western periphery of this axis...diurnal cumulus clouds were
developing.

Through this evening...a portion of the dryline is expected to
approach Northeast Oklahoma before beginning to retreat back
westward after sunset. The combination of the instability axis
along with steep mid level lapse rates and an increasing 40-50KT low
level jet could spark isolated thunderstorm development this
evening. The greater potential for this looks to be underneath the
low level jet core northwest of Interstate 44 in far Northeast
Oklahoma. Any storm development that can initiate and sustain
itself could become strong to severe with large hail and locally
damaging winds the main threats.

Overnight tonight...the low level jet core is progged to lift off
to the northeast while the surface low out west approaches the
CWA. This is expected to lift the isolated storm potential off to
the northeast with just a slight chance remaining into far
Northeast Oklahoma late tonight. Also tonight...a secondary area
of elevated instability looks to lift northeast of the Red River
and interact with warm advection processes and the increasing
moisture over the region. These features could aid in additional
development of showers and isolated thunderstorms across Southeast
Oklahoma into Western Arkansas after midnight tonight into early
Thursday morning. There remains uncertainty with this additional
activity as there is some indications that this may end up as
just an area of low clouds instead. Any precip that can develop
should move off to the east by mid morning Thursday.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 358 PM CDT Wed Mar 13 2024

Through the morning hours the surface low pressure axis is
forecast to move into the region with the dryline moving into
Northeast Oklahoma. There remains some uncertainty with just how
far east this boundary can travel with the 60 deg dewpoints
holding over the CWA. Latest indications are that by early
afternoon this boundary could be near Highway 75 in Northeast
Oklahoma. The drier air behind this boundary could create areas of
limited fire weather danger.

Meanwhile...attention remains with locations ahead of the
boundary Thursday afternoon and evening. The dryline is progged to
remain in Northeast Oklahoma and wait to be overtaken by the cold
front Thursday evening. Increasing instability interacting with
daytime heating and moisture across the CWA will aid in
thunderstorm initiation mainly within the warm section south of
Interstate 44 starting around early afternoon...give or take an
hour or so. This activity is forecast to start out as more
discrete cells lifting northeast within mean mid level flow and
spread into Northwest Arkansas. All modes of severe including
large hail...damaging winds...and a limited tornado potential are
possible. The greater tornado potential is currently progged
across Southeast Oklahoma into Northwest Arkansas as shear vectors
are more favorable over these locations...as shear vectors are
more parallel to each other and the front in Northeast Oklahoma.

Storm development ahead of the front is expected to continue
through Thursday evening with potential shifting southeast through
the CWA with the movement of the cold front. Additional storm
development also looks possible along the front within a band of
frontogenetic forcing. Storms along the front look to be more
linear with large hail and locally damaging winds the main
threats. The limited tornado potential should remain with any
discrete cells ahead of the boundary through the evening hours.
Latest indications show the majority of the storms should be
exiting the CWA around 06z Friday...with any lingering activity
exiting by early Friday morning.

Cooler conditions and northerly winds are forecast Friday behind
the exiting mid level wave. A secondary wave and associated
frontal boundary are forecast to spread back into the region over
the weekend with this second front moving into the CWA Sunday. In
response...slightly warmer temps are forecast Saturday before
cooling again Sunday. The cooler conditions look to be short lived
as southerly flow returns Tuesday into Wednesday ahead of another
shortwave that could move into the Plains late next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Wed Mar 13 2024

An isolated thunderstorm may impact KBVO over the next few hours.
Otherwise, VFR conditions prevail this evening and will continue
for much of the night. Will once again see MVFR ceilings return
Thursday morning with thunderstorms impacting many of the sites
as we move into Thursday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  80  47  62 /  20  40  50   0
FSM   63  80  56  66 /  30  80  80  10
MLC   64  79  54  65 /  20  70  60  10
BVO   60  79  44  62 /  30  20  20   0
FYV   60  77  50  60 /  20  80  80  10
BYV   62  79  51  59 /  20  80  80  10
MKO   63  79  51  62 /  20  70  60   0
MIO   61  79  46  59 /  30  50  50   0
F10   63  79  49  62 /  20  60  50   0
HHW   64  79  58  67 /  20  80  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....20
AVIATION...10
Hazardous weather outlook, Mar 13, 3:56 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Wed Mar 13 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Wed Mar 13 2024

...SEVERE THUNDERSTORMS LIKELY THURSDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily northeast Oklahoma.
	ONSET...After 7 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Far Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Western Osage and western Pawnee counties.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...
Southerly winds gusting from 25 to 35 mph will continue through
late afternoon across much of eastern Oklahoma and far northwest
Arkansas. Minimum relative humidities in western Osage and
western Pawnee counties have decreased to near 30 percent and
combined with the gusty winds will lead to near elevated grassland
fire spread concerns through sunset. A low chance of thunderstorms
continues to exist this evening in most of eastern Oklahoma, with
northeast Oklahoma having the greatest chance. Should these
storms develop, conditions will support severe weather.
Additional isolated to scattered storms may develop late tonight.
These storms could pose a risk of large hail. Thunderstorm
coverage will increase during the day Thursday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm...High Wind...and Heavy Rain Potential.
FRIDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will develop across eastern Oklahoma and northwest
and west central Arkansas on Thursday ahead of cold front. Severe
weather is likely with large hail, locally damaging winds, and
tornadoes all potential threats. Additionally, locally heavy
rainfall is possible primarily across far southeast Oklahoma
through western Arkansas. Storms will end from northwest to
southeast Thursday evening.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 13, 7:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
817 PM CDT Wed Mar 13 2024

OKZ054-059-060-064-140145-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
817 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...NORTH
CENTRAL CREEK...SOUTHEASTERN PAWNEE AND WEST CENTRAL TULSA COUNTIES
THROUGH 845 PM CDT...

At 817 PM CDT, Doppler radar indicated a strong thunderstorm near
Mannford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Westport...
Osage...                          Keystone State Park...
Walnut Creek State Park...        Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3594 9637 3610 9652 3641 9638 3623 9599
TIME...MOT...LOC 0117Z 222DEG 34KT 3611 9637

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Creek

When
March 13, 7:25 PM CST
Where
Creek County, 0.41 mi W of New Mannford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.129, -96.357

Hail, Tulsa

When
March 13, 7:31 PM CST
Where
Tulsa County, 3.91 mi W of Wekiwa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.152, -96.250

Hail, Osage

When
March 13, 7:42 PM CST
Where
Osage County, 3.39 mi NW of Skiatook Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.381, -96.068

Hail, Washington

When
March 13, 8:05 PM CST
Where
Washington County, 7 mi ENE of Ochelata
Measured
1 in hail
Reported by
Public
Coordinates
36.639, -95.863

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161571, 1161568, 1161570, 1161572.